Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

October 14, 2012Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 14, 2012, 9:39 PM CDT for Walker County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2012, 9:39 PM CDT (02:39 UTC)
Expired
Oct 14, 2012, 10:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WWUS84 KBMX 150239
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT SUN OCT 14 2012

ALZ013-015-150315-
FAYETTE AL-WALKER AL-
939 PM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 1015 PM CDT...

AT 937 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CARBON HILL...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CURRY...
  CEDRUM AREA...
  TOWNLEY...
  HOLLY GROVE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3389 8707 3378 8759 3391 8762 3400 8732
      3400 8722 3399 8720 3400 8719 3401 8717
TIME...MOT...LOC 0239Z 256DEG 26KT 3387 8752

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 14, 7:22 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 14, 7:22 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT SUN OCT 14 2012

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

CURRENTLY MONITORING STORMS MOVING INTO THE NORTHWEST COUNTIES FOR
AN ISOLATED TORNADO THREAT. LOW LEVEL MOISTURE HAS INCREASED IN A
NARROW CORRIDOR ACROSS EASTERN MS AND NORTHWEST AL WITH SURFACE-
BASED CAPE VALUES AROUND 1000 J/KG. SURFACE WINDS HAVE ALSO
BACKED TO SOUTH-SOUTHEAST AHEAD OF THESE STORMS ALLOWING FOR 0-1
KM SHEAR OF 25 TO 30 KT AND 0-1 KM HELICITY AROUND 300 M2/S2. THIS
ENVIRONMENT WILL CONTINUE TO SUPPORT SUPERCELL STRUCTURES AND LOW
LEVEL MESOCYCLONES WITH A CHANCE FOR A BRIEF TORNADO OR TWO ALONG
AND NORTH OF A LINE FROM CARROLLTON TO JASPER. THE THREAT SHOULD
COME TO AN END BY 10 PM AS INSTABILITY DECREASES AND PARCELS
BECOME LESS SURFACE-BASED.

87/GRANTHAM

&&

.AVIATION...
00Z TAF DISCUSSION.

THE PREVIOUS BAND OF SHOWERS HAS DISSIPATED THIS EVENING...BUT MORE
SHOWERS AND STORMS HAVE DEVELOPED ALONG AND OUT AHEAD OF THE COLD
FRONT MOVING THROUGH MISSISSIPPI. WE WILL WATCH THESE STORMS AS THEY
MOVE INTO CENTRAL ALABAMA THIS EVENING FOR THE POSSIBILITY OF
AFFECTING A FEW OF THE TERMINALS. HAVE GONE AHEAD AND ADDED IN VCTS
FOR KTCL...AS THE BEST CHANCE OF STORMS WILL BE ACROSS WESTERN AND
NORTHWESTERN PORTIONS OF THE STATE IN THE NEAR TERM. WE WILL HAVE TO
MONITOR DEVELOPMENT THROUGHOUT THE NIGHT FOR POSSIBLE INCLUSION OF
VCTS FOR KBHM AND KEET AS WELL...BUT STORMS ARE ANTICIPATED TO
WEAKEN THROUGHOUT THE NIGHT. FOR NOW...HAVE NOT INCLUDED ANY WEATHER
AT KANB...KMGM...AND KTOI...BUT WILL MONITOR FOR POSSIBLE AMENDMENTS.

LOW CLOUDS WILL BE THE STORY AFTER MIDNIGHT ONCE AGAIN FOLLOWING THE
FRONTAL PASSAGE. LOW-END MVFR CIGS ARE ANTICIPATED FOR ALL TERMINALS
AT THIS TIME THROUGH AT LEAST 12-14Z...THEN GRADUALLY BREAK UP
THROUGH THE MORNING HOURS ON MONDAY. WINDS WILL SHIFT TO THE
NORTHWEST FOLLOWING THE FRONTAL PASSAGE DURING THE NIGHT AND WILL BE
SUSTAINED AROUND 10 KNOTS THROUGH THE AFTERNOON ON MONDAY.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  73  44  74  48 /  40  10   0   0   0
ANNISTON    60  75  44  74  49 /  30  10   0   0   0
BIRMINGHAM  60  75  48  76  52 /  40  10   0   0   0
TUSCALOOSA  60  78  48  78  50 /  40  10   0   0   0
CALERA      62  76  48  76  52 /  40  10   0   0   0
AUBURN      63  77  49  76  52 /  30  20   0   0   0
MONTGOMERY  65  80  51  78  53 /  30  10   0   0   0
TROY        63  80  46  77  51 /  30  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/56
Hazardous weather outlook, Oct 14, 7:05 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT SUN OCT 14 2012

ALZ011>015-017>050-160015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
705 PM CDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A THREAT FOR AN ISOLATED BRIEF TORNADO OR TWO ALONG AND
NORTH OF A LINE FROM CARROLLTON TO JASPER. AN ISOLATED DAMAGING
WIND GUST CANNOT BE RULED OUT AS WELL. THE THREAT SHOULD COME TO
AN END BY 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT.

In the hours before

Special weather statement, Oct 14, 8:16 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 PM CDT SUN OCT 14 2012

ALZ012-150200-
LAMAR AL-
816 PM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 900
PM CDT...

AT 814 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CREWS...
  BEAVERTON...
  HENSON SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3400 8822 3405 8799 3402 8799 3402 8795
      3389 8795 3389 8796 3385 8796 3385 8824
TIME...MOT...LOC 0116Z 260DEG 13KT 3391 8814

56
Special weather statement, Oct 14, 9:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 PM CDT SUN OCT 14 2012

ALZ013-015-150315-
FAYETTE AL-WALKER AL-
939 PM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER AND NORTHEASTERN
FAYETTE COUNTIES UNTIL 1015 PM CDT...

AT 937 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CARBON HILL...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CURRY...
  CEDRUM AREA...
  TOWNLEY...
  HOLLY GROVE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3389 8707 3378 8759 3391 8762 3400 8732
      3400 8722 3399 8720 3400 8719 3401 8717
TIME...MOT...LOC 0239Z 256DEG 26KT 3387 8752

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:59 PM CDTTornado WarningBMXLamar18 min
Oct 14, 8:16 PM CDTSpecial Weather StatementBMXLamar44 min
Oct 14, 10:29 PM CDTSpecial Weather StatementBMXJefferson31 min
Oct 14, 10:54 PM CDTSpecial Weather StatementBMXJefferson36 min
Oct 14, 11:39 PM CDTSpecial Weather StatementBMXTuscaloosa36 min
Oct 15, 4:10 AM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery2 hr

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.